Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 368, NWS Hastings, NE

September 24, 2008Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 24, 2008, 10:55 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2008, 10:55 PM CDT (03:55 UTC)
Expired
Sep 24, 2008, 11:30 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 9:50 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 24, 9:50 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
950 PM CDT WED SEP 24 2008

.UPDATE...CURRENT FORECAST SEEMS ON TRACK FOR THE REST OF TONIGHT.
LOW LEVEL JET IS INCREASING AND STORMS ARE FIRING WEST OF HIGHWAY
281. COVERAGE HAS BEEN ISOLATED AND WILL LIKELY REMAIN ISOLATED TO
SCATTERED. FOCUS OF CONVECTION WILL PROGRESSIVELY BE FURTHER NORTH
AND EAST AS THE NIGHT GOES ON DUE TO WARM FRONT PUSHING BACK
NORTH AND STRONG LOW LEVEL JET ALSO PUNCHING FURTHER NORTH. AN
ISOLATED SEVERE STORM IS STILL POSSIBLE DUE TO ELEVATED
INSTABILITY BUT NOT OVERLY LIKELY.

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT WED SEP 24 2008/

AVIATION...00Z KGRI TAF. THE POSSIBILITY OF THUNDERSTORMS WILL BE
THE PRIMARY AVIATION HAZARD. THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTH CENTRAL KANSAS EARLY THIS EVENING AND ARE SLOWING MOVING
TOWARDS THE NORTHEAST. THESE THUNDERSTORMS SHOULD DIE OUT BEFORE
REACHING KGRI BUT THE CLOUD TOPS WILL BE VISIBLE ACROSS THE
SOUTHERN HORIZON. THERE IS STILL THE OUTSIDE CHANCE THAT A
THUNDERSTORM COULD DEVELOP FURTHER NORTH NEAR KGRI...AS A WARM
FRONT PUSHES NORTHWARD. HOWEVER...THE POSSIBILITY OF THIS
HAPPENING IS LOW ENOUGH AT THIS TIME TO CONTINUE WITH A DRY TAF
BUT WILL NEED TO MONITOR THUNDERSTORM DEVELOPMENT CLOSELY OVER
THE NEXT SEVERAL HOURS. WINDS WILL REMAIN SOUTHERLY THROUGHOUT THE
TAF VALID PERIOD.

PREV DISCUSSION... /ISSUED 320 PM CDT WED SEP 24 2008/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

WATER VAPOR IMAGERY FROM THIS AFTERNOON REVEALS A BROAD BUT FLAT
UPPER RIDGE POSITIONED FROM THE DESERT SOUTHWEST INTO THE SOUTHERN
PLAINS.  RIDING ACROSS THE TOP OF THIS RIDGE IS A FAIRLY FAST BUT
ZONAL FLOW REGIME.  EMBEDDED WITHIN THIS FLOW REGIME IS A HEALTHY
SHORT WAVE SEEN MOVING EAST FROM THE NORTHERN HIGH PLAINS INTO THE
CENTRAL ROCKIES.  QUICK EXAMINATION OF REGIONAL SURFACE OBS SHOWS A
DEEPENING LEE TROUGH OVER THE HIGH PLAINS WHILE A NEARLY STALLED
FRONT IS SEEN ACROSS NORTHERN KANSAS.  RUC ANALYSIS ALONG WITH LAPS
DATA SHOWS 0-1KM ML CAPES OF 1000 TO 1500 J/KG ON EITHER SIDE OF
THIS BOUNDARY ALTHOUGH A POCKET OF 1500 TO 2500 CAPE IS SEEN NEAR
KRSL TO KHYS...WHICH SEEMS TO MATCH WITH A CLUSTERING OF CU SHOWN ON
VISIBLE SATELLITE IMAGERY.

AS THE AREA HEADS INTO THIS EVENING...THE AFOREMENTIONED SHORT WAVE
IS SHOWN TO PUSH EAST ACROSS THE PLAINS AS THE UPPER RIDGE BEGINS TO
AMPLIFY OVER THE ROCKIES TO HIGH PLAINS.  THIS IS EXPECTED TO PUSH
THE FRONT OVER NORTHERN KANSAS THIS AFTERNOON...RAPIDLY NORTH INTO
THE NORTHERN PLAINS BY LATE THIS EVENING TO OVERNIGHT HOUR AS A
35 TO 40 KT LLJ FORMS ACROSS THE PLAINS. THE INITIAL QUESTION THIS
PATTERN WILL BRING ABOUT IS IF THE FRONT CAN TRIGGER ANY SURFACE
BASED CONVECTION BEFORE SUNSET STABILIZES THE LOWER 1 KM OF THE
BOUNDARY LAYER. THE NAM CONTINUES TO SHOW THE SAME AREA WITH THE
BEST INSTABILITY/LOW LEVEL LAPSE RATES OVER NORTHERN KANSAS...SLIDING
ONLY SLIGHTLY FURTHER NORTH THROUGH EARLY EVENING. ALTHOUGH INHIBITION
SHOULD BE STRONG ENOUGH TO INHIBIT DEEP CONVECTION OVER MOST OF
THE AREA...EXPECT THE UPPER WAVE TO AID IN PRODUCING ENOUGH LIFT
TO BRING A SLIGHT CHANCE OF CONVECTION INITIALLY OVER NORTH
CENTRAL KANSAS...BUT THEN LIFTING NORTH ACROSS SOUTH CENTRAL
NEBRASKA AS THE BOUNDARY LIFTS NORTH AS WELL. EXPECT THE OVERNIGHT
HOURS TO TURN QUIET AS THE BOUNDARY SHIFTS NORTH OF THE REGION AND
THE NOSE OF THE LLJ PUSHES THE BETTER FORCING INTO THE NORTHERN
PLAINS TO UPPER MIDWEST. SEVERE CONVECTION WISE...ALTHOUGH DEEP
LAYER SHEAR WILL REMAIN MARGINAL AT 25 TO 35 KNOTS NEAR THE
BOUNDARY...CAN/T RULE OUT A FEW STRONG TO SEVERE STORMS AS
WELL...MAINLY OVER NORTH CENTRAL KANSAS THROUGH MID EVENING.

THURSDAY INTO THURSDAY NIGHT ARE THEN LOOKING DRY AND MILD AS THE
UPPER RIDGE AMPLIFIES INTO THE CENTRAL PLAINS.  THIS SHOULD BRING
DECENT SUBSIDENCE TO THE REGION THROUGH THIS TIME PERIOD ALONG WITH
MILD TEMPERATURES.  THE ONLY POTENTIAL PROBLEM WILL BE THE STRENGTH
OF THE WINDS ON THURSDAY AFTERNOON AS THE PRESSURE GRADIENT IS SHOWN
TO TIGHTEN IN RESPONSE TO THE LEE TROUGH DEEPENING OVER THE HIGH
PLAINS.  BUFKIT MOMENTUM TRANSFER DOES SUPPORT SOME GUSTS UP TO 25
TO 30 KNOTS DURING THE AFTERNOON...ALTHOUGH SUSTAINED WINDS AROUND
20 KNOTS LOOKS VERY LIKELY.  TEMPERATURE WISE...GOOD MIXING
CONDITIONS SHOULD SUPPORT HIGHS IN THE MID TO UPPER 80S.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN
WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AND
TEMPERATURES.

NEARLY ZONAL FLOW WILL BE ACROSS THE AREA FRIDAY THROUGH SUNDAY DUE
TO A BROAD UPPER RIDGE IN THE WESTERN CONUS. TEMPERATURES SHOULD
REMAIN WARM FOR THIS TIME OF YEAR WITH THE BROAD UPPER RIDGE ACROSS
THE AREA AND TO THE WEST. DURING THIS TIME A WEAK COLD FRONT MOVES
THROUGH THE FORECAST AREA FRIDAY NIGHT. CONDITIONS ARE DRY AND THERE
IS LITTLE UPPER SUPPORT AND EXPECT THAT DRY CONDITIONS WILL PREVAIL
AS THE FRONT MOVES THROUGH. TEMPERATURES WILL COOL DOWN A LITTLE
BEHIND THE FRONT AS IT MOVES THROUGH.

THE ZONAL FLOW GIVES WAY TO AN UPPER LOW THAT MOVE THROUGH THE
NORTHERN PLAINS. A COLD FRONT MOVES THROUGH THE FORECAST AREA SUNDAY
AFTERNOON AND EVENING. EXPECT THAT THERE WILL BE A CHANCE FOR SOME
THUNDERSTORMS AS THIS SYSTEM MOVES THROUGH.

AFTER THE COLD FRONT MOVES THROUGH SUNDAY NIGHT A COLD HIGH PRESSURE
SYSTEM SETTLES INTO THE AREA. TEMPERATURES AT 850MB DROP AS LOW AS 2
TO 4 DEG C AND TEMPERATURES SHOULD ALSO COOL DOWN MONDAY THROUGH
WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 24, 9:36 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT WED SEP 24 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
936 PM CDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THROUGH THE
NIGHT. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST ALONG AND
WEST OF HIGHWAY 281. THE PRIMARY THREATS WILL BE HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS TO 60 MPH. IN ADDITION...HEAVY RAIN MAY
ALSO PRODUCE SOME LOCALIZED AREAS OF NUISANCE FLOODING DURING THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Sep 24, 6:58 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT WED SEP 24 2008

KSZ005-250030-
PHILLIPS-
658 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR CALVERT...OR 8 MILES SOUTHEAST OF NORTON...
AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PRAIRIE VIEW BY 715 PM CDT
  LONG ISLAND BY 730 PM CDT

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN PHILLIPS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

WESELY/PFANNKUCH
Special weather statement, Sep 24, 7:13 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT WED SEP 24 2008

KSZ005-250030-
PHILLIPS-
713 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...OR 12 MILES EAST OF NORTON...AND
MOVING NORTHEAST AT 28 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PRAIRIE VIEW BY 720 PM CDT
  LONG ISLAND BY 730 PM CDT

THIS THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE.
HOWEVER...GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE AS THIS STORM
PASSES THROUGH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

WESELY
Special weather statement, Sep 24, 7:42 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT WED SEP 24 2008

NEZ082-083-250115-
FURNAS-HARLAN-
742 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  WEST CENTRAL HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLINGER...OR 23 MILES NORTH OF NORTON...
AND MOVING NORTHEAST AT 28 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OXFORD BY 800 PM CDT

PENNY SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Local storm report, Sep 24, 7:54 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             OXFORD                  40.25N 99.63W
09/24/2008  E0.75 INCH       FURNAS             NE   TRAINED SPOTTER

&&

PFANNKUCH
Local storm report, Sep 24, 7:58 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             1 N OXFORD              40.27N 99.63W
09/24/2008  E0.88 INCH       FURNAS             NE   PUBLIC

&&

PFANNKUCH
Local storm report, Sep 24, 9:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
947 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 ENE HUBBELL           40.04N 97.41W
09/23/2008  E1.75 INCH       THAYER             NE   PUBLIC

            MOSTLY NICKEL TO QUARTER SIZE WITH SOME GOLF BALL SIZE.
            HAILED FOR AROUND 15 MINUTES.

0200 AM     FLASH FLOOD      5 ENE HUBBELL           40.04N 97.41W
09/24/2008                   THAYER             NE   PUBLIC

            WATER RAN OUT OF FIELDS ACROSS COUNTY ROAD C. NEARBY ROSE
            CREEK WAS NEARLY OUT OF ITS BANKS.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 10:16 PM CDTSevere Thunderstorm WarningGIDValley44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.